"Emerging as the most important cardiac manifestation of HIV infection, left ventricular dysfunction can be an early indicator of congestive heart failure," says Amy Giantris and Steven Lipshultz in their chapter on heart disease in AIDS Therapy, a textbook which can be found in the Treatment Resource Center (in Atlanta, Georgia). They continue by saying, "Autopsy studies indicate that up to 25% of HIV-infected adults have dilated cardiomyopathy and up to 52% have myocarditis (inflammation of the heart muscle) at death."
Let's review some of the disorders of the heart caused by HIV and medications used to treat the disease. Muscle disorders include cardiomyopathy which is a general term for disease of the heart muscle itself. One type of cardiomyopathy is inherited; others can be caused by vitamin deficiencies or alcohol poisoning, or may be triggered by a viral infection such as HIV. Myocarditis is inflammation of the heart muscle. It may be caused by viral infection or by toxins released during a bacterial infection. Rarely, it results from drugs or radiation therapy. Foscarnet therapy for cytomegalovirus infection in an adult with AIDS was associated with reversible episodes of congestive heart failure. Gancilclovir has been associated with ventricular tachycardia (rapid heart rate) in HIV-infected patients.
Interferon-alpha therapy was correlated with the development of reversible congestive cardiomyopathy in three adults with AIDS and Kaposi's sarcoma. Systemic corticosteroids, used to treat some infected patients, may result in ventricular dysfunction. Conflicting reports of various studies suggest that the potential cardiotoxic effects of zidovudine (AZT) are not clearly defined. One study suggests there is a relationship between the administration of zidovudine and improvement of ventricular function, while others suggest the drug is associated with deterioration of function.
Diagnosis for HIV-positive patients is similar to the general population. Giantris and Lipshultz say, "Serial monitoring of left ventricular function in HIV-infected patients is critical both for the early diagnosis of cardiac dysfunction and for ruling it out."
Studies have shown that electrocardiographic abnormalities are not uncommon in HIV-infected patients. These are also known as an ECG or EKG which uses electrodes connected to a recording machine. Disturbances in heart rhythm have been reported in 44% to 93% of patients with HIV infection. This is one good reason to get a baseline EKG early in one's HIV diagnosis and treatment. Often the patient will have to request (or maybe insist) on this rather inexpensive procedure to be performed. But with a baseline EKG you will have something to compare to should you later have abnormal heart function.
Giantris and Lipshultz also recommend that asymptomatic HIV-positive patients should receive an echocardiogram (using ultrasound) once a year and an EKG and Holter monitor (a monitor that is worn by the patient for 24 hours to monitor heart function) examination biannually. Symptomatic HIV-positive patients who have presented with non-cardiac symptoms (such as lymphadenopathy, wasting, neurologic disease, serious infections or malignancies) should be evaluated with echocardiogram, EKG, and Holter monitor examinations to identify the presence of any cardiac abnormalities. If none are present, they recommend following up with echocardiogram every eight months and EKG and Holter monitor evaluations annually.
They continue, "For those patients who present with wasting, encephalopathy, co-infections (e.g., cytomegalovirus, Epstein-Barr virus), significant illness requiring hospitalization, evidence of IV abuse, [and other serious cardiac and non-cardiac diseases] should be evaluated with an echocardiogram every six months and EKG and Holter monitor every nine months."
Now a little about how my heart attack is being treated. As I said, my "attack" was in the left ventricle. So, it was difficult for my heart to pump oxygenated blood into my vital organs. Although into my second month of treatment, I still, at times, have shortness of breath upon exertion. This can be as little as climbing stairs or as much as a full day at the office. My energy level is not consistent which is frustrating. I require a lot of rest (although I refuse to refer to myself as tired . . . ), often as much as ten hours of sleep per night. In addition to my regular HIV meds (Sustiva, Videx, Zerit daily; Bactrim DS three times per week and Zithromax once per week), I have added four new meds for my heart. They are Cumodin (a blood thinner), Furosemide (a diuretic), Lanoxin (a Digitalis medicine used to improve the strength of the heart) and Zestril (an ACE inhibitor to regulate blood pressure). Now if we include my daily vitamin and antidepressant that is a grand total of eleven different medications.
One good thing is that these are small pills. The downside is that I have had to add Immodium and Phasyme daily to control rather unpleasant (but tolerable) side effects which is too much information for any of my gentle readers! I know, it could be worse. I could be facing heart surgery (or get hit by that proverbial bus that our friends who are well are so quick to remind us of). Hopefully, these added drugs will prevent further damage and help my heart to heal. Only time will tell if this will happen. I am resigned that I will remain on most of them for the rest of my life.
I have also re-started Serostim (human growth hormone) at low doses (1.5 mg per day). This is for wasting and may possibly help my heart to become stronger. I have permission from both my physician and cardiologist to do this. At this time there is no indication for the use of human growth hormone to treat heart muscle damage. However, a search of the Internet under "Pubmed" rendered several pilot studies and journal articles from both the U.S. and Europe.
One recent article from the Department of Internal Medicine, University Federico II, Naples, Italy said, "Animal studies and preliminary human trials have confirmed the validity of the growth hormone (GH) approach to the treatment of heart failure." The article continues, "Specifically, growth hormone exerts both direct and indirect cardiovascular actions. Among the direct effects, the ability of GH to trigger cardiac tissue growth plays a pivotal role. Another direct effect is to augment cardiac contractility [the heart's ability to contract and pump], independent of myocardial growth. Direct effect of GH also includes the improvement of myocardial energetics and mechanical efficiency. Indirect effects of GH on the heart include decreased peripheral vascular resistance (PVR), expansion of blood volume, increased golmerular filtration rate [the rate water is filtered out of plasma], enhanced respiratory activity, increased skeletal muscle performance, and psychological well-being."
Although there have not been extensive studies, there is some interest among the manufactures of GH to investigate this further. I will be interested to see if it has made a difference in my echocardiogram on my next visit to the cardiologist.
I hope these articles have not been too didactic. I have tried to define those terms that I had to look up in the medical dictionary as well as those terms that I thought the average reader might not know. (I took a picture of the heart with me to the cardiologist, too!) Remember, you may have to insist on these tests for your heart. Don't put them off as I did thinking, "I'll worry about that later."
Healing is a strange thing. For me it has come in plateaus. Just last Tuesday I was complaining (read: whining) to my primary physician, and new friend, David Morris that I wondered if I would ever return to "health." Of course, he could not say, "Yes, in four more months you will feel like your old self." Like so many times before, I must give my body time to heal. Today has been a good day and I do not find myself breathless at 5:00 p.m.! I have to focus on these times, remembering that there are lessons to be learned. As I have often said about such lessons, I hope I don't have to re-learn what my body, the Universe or God is trying to tell me. To quote Emily Dickinson (via my doc):